MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5-A
Medical Device Problem Codes Mechanical Problem (1384); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/26/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure for a clotted femoral to anterior tibial bypass graft using an indigo system separator 5 (sep5).During the procedure, while using the sep5 with an indigo system aspiration catheter 5 (cat5), the physician noticed under fluoroscopy that the sep5 bulb was not moving with the rest of the device as he was advancing and retracting the sep5 pusher wire.The physician did not experience any resistance while using the sep5 through the cat5.The sep5 was then removed from the patient and upon visual inspection, the physician confirmed that the sep5 bulb was intact with the sep5 and that nothing was left in the patient.The procedure continued without the need for an additional sep5 and was completed using the same cat5.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the indigo system separator 5 (sep5) pusher wire was kinked approximately 46.0 cm from the proximal end.The core wire was fractured and the coil windings were stretched.The separator bulb was intact with the fractured distal segment of the coil windings.Conclusion: evaluation of the returned device revealed the core wire of the sep5 was fractured and the coil windings were unraveled.Fracture of the core wire typically occurs due to forceful retraction of the device against resistance.If the core wire becomes fractured, the coil windings may become unraveled as a result.The separator bulb was intact with the coil windings.Further evaluation revealed the pusher wire was kinked.This damage was likely incidental and may have occurred during packaging for return.The cat5 mentioned in the complaint was not returned for evaluation.All penumbra catheters and separators are 100% visually inspected during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5681763
Report Number3005168196-2016-00709
Device Sequence Number171432
Product Code DXE
UDI-Device Identifier00814548016108
UDI-Public00814548016108
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K121917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/26/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/29/2018
Device Catalogue NumberSEP5-A
Device Lot NumberF65884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/26/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/26/2016
Supplement Report FDA Received Date06/22/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age66 YR